How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Drew Your Own Question
Dr. Drew
Dr. Drew, Veterinarian
Category: Dog
Satisfied Customers: 16844
Experience:  Small Animal Medicine and Surgery
Type Your Dog Question Here...
Dr. Drew is online now
A new question is answered every 9 seconds

Dear Dr. My approx 14 yr old dog is a husky shepard mix.

This answer was rated:

Dear Dr.
My approx 14 yr old dog is a husky shepard mix. He seems to have deteriorated quite quickly over the course of the last two months. He recently (about 3 weeks ago) began having problems with his front legs - getting up stairs is difficult and he sometimes takes 5-10 tries to get up a short flight of stairs . Have tried a ramp and he doesn't like it at all.
Additionally, he wanders around all day in the house looking for somewhere to be comfortable, panting and breathing heavily. I think it's because it's hard for him to push off his front legs to get up so he avoids laying down. This happens at night as well. He has no history of heart issues and is eating normally, although his appetite in the mornings is somewhat decreased. I don't know what to do and hate to see him distressed. Please help.
Hello, thanks for your question today! I am Dr. Drew, and I am a licensed veterinarian. I'll be happy to help you in any way I can.

From your description, I'm very suspicious that Atticus is in pain, likely from Osteoarthritis, which is very common in elderly large breed dogs. The difficulty getting up the stairs further reinforces my suspicion, and I'd strongly suggest having your veterinarian prescribe some anti-inflammatory medicines, and you can start a joint supplement such as Dasuquin or Glyco-Flex (available online without prescription).

I suspect that the use of an appropriate pain medicine will greatly lessen the severity of Atticus' signs of discomfort.

Please let me know if any of this information is unclear, or you need additional assistance!
Customer: replied 3 years ago.

I suppose I should have mentioned that Atticus in on Rima dyl (100 mg daily) and has been for sometime for his hip dysplasia and also takes a Chondroitin Glucosamin supplement daily. Should I talk to my vet about upping his dosage on the Rimadyl? Last blood tests in March came back fine (they test annually to see if he has any organ deterioration from taking Rimadyl).


Increasing the Rimadyl dosage is only possibly up to a certain point; 100mg daily is an adequate dose for a dog weighing 50-60 pounds, so if Atticus weighs more than that, a dose increase might be an option.

Dr. Drew and 3 other Dog Specialists are ready to help you

Related Dog Questions